Thunderstorm Wind, Park
- When
- June 1, 4:00 PM MST
- Where
- Park County, 1.99 mi SE of Wilsall Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.050, -110.650
A Southwest flow aloft combined with a strong upper level disturbance that moved over the Billings Forecast Area resulted in severe thunderstorms that produced large hail and very strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A Southwest flow aloft combined with a strong upper level disturbance that moved over the Billings Forecast Area resulted in severe thunderstorms that produced large hail and very strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 1, 1:43 PM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT MON JUN 1 2015
.SHORT TERM...VALID FOR TUE AND WED...
WE ARE FOCUSING ON THE FIRST 12 HOURS WITH THIS DISCUSSION...THE
REST OF THE SHORT TERM FORECAST THROUGH WEDNESDAY IS IN GOOD
SHAPE.
MODELS ARE SHOWING SOME OF OUR SEVERE PARAMETERS SOMEWHAT
DISJOINTED FOR THE AFTERNOON AND EVENING...THUS OUR CONFIDENCE IN
JUST HOW THINGS WILL PLAY OUT THE REST OF THE DAY IS LOW. THAT
SAID...WE HAVE ENOUGH INSTABILITY PER CAPE AND LAPSE RATES WITH
INCREASING BULK SHEAR TO GENERATE SOME STRONG OR SEVERE
THUNDERSTORMS AS ANTICIPATED. WATCH 246 HAS BEEN ISSUED FOR MUCH
OF OUR WESTERN ZONES. WE MAY NEED TO ADD BIG HORN AND SHERIDAN
COUNTIES LATER TODAY OR THIS EVENING.
AT 2 PM WE HAD SOME CELLS FIRING QUICKLY OVER THE CRAZY MOUNTAINS
AND BELTS...WITH ANOTHER REGION OF LIGHTNING DEVELOPING NEAR COOKE
CITY IN THE BEARTOOTHS. HRRR DID GREAT LAST NIGHT...BUT IS ALL
OVER THE MAP AND TERRIBLY INCONSISTENT WITH ITS RUNS TODAY. OTHER
MODELS DISAGREE ON SEVERAL FEATURES AND TIMING AS WELL. BUT TAKING
MATTERS FROM CURRENT RADAR AND SATELLITE I AM ANTICIPATING
STRONGEST CONVECTION BETWEEN 4-7 PM AND TO BE SITUATED FROM
ROUNDUP THROUGH BILLINGS TO NEAR THE BIG HORNS MOVING NORTHEAST.
BUFKIT SOUNDINGS SUGGEST ELEVATED CONVECTION LATER IN THE EVENING
OUT EAST AS WELL.
ON THE OTHERSIDE OF THINGS...WEAKER CONVECTION FIRING NOW MAY
PRODUCE COLD POOLS LIMITING CHANCE OF SEVERE CELLS LATER. BUT
THIS HARD TO PREDICT AHEAD OF TIME...SO WATCH IN PLACE LOOKS GOOD.
BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NO MAJOR CHANGES TO THE LONG TERM. MODELS ARE STILL IN DECENT
AGREEMENT AND CONTINUE TO SHOW GENERALLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW THROUGH MUCH OF THE EXTENDED.
BY THURSDAY THE NEXT PACIFIC TROUGH BEGINS TO DEVELOP OVER THE
PACIFIC NORTHWEST. THIS TROUGH WILL SLOWLY DEEPEN INTO A CUTOFF
LOW ALONG THE CALIFORNIA COAST. THIS WILL LEAD TO AN EXTENDED
PERIOD OF SOUTHWESTERLY FLOW ALOFT FOR SOUTHERN MONTANA. SEVERAL
IMPULSES OF ENERGY WILL MOVE THROUGH THE FLOW. THIS GIVES MUCH OF
THE AREA AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE
REST OF THE WORK WEEK AND INTO THE WEEKEND. HELPING THIS WILL BE A
GOOD INFLUX OF PACIFIC MOISTURE. EACH AFTERNOON SOME INSTABILITY
EXISTS...SO THUNDERSTORMS ARE CERTAINLY POSSIBLE.
TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF THE PERIOD.
EXPECT HIGHS TO GENERALLY BE IN THE MID TO UPPER 70S THROUGH MUCH
OF THE EXTENDED. REIMER
&&
.AVIATION...
SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP THIS AFTERNOON. DUE
TO UNCERTAINTY IN TIMING...WILL UPDATE TEMPO GROUPS AS NEEDED
BASED ON RADAR TRENDS. VFR CONDITIONS WILL PREVAIL MUCH OF THE
DAY...ALTHOUGH THUNDERSTORMS COULD BRIEFLY DROP CONDITIONS TO MVFR
AND WILL PRODUCE STRONG ERRATIC WIND GUSTS AND POSSIBLE HAIL.
REIMER
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 053/074 048/070 051/067 052/073 054/074 053/078 054/074
63/T 32/T 34/T 34/W 44/T 43/T 33/T
LVM 049/069 045/068 048/067 047/071 050/071 050/075 050/072
65/T 44/T 45/T 45/W 44/T 33/T 33/T
HDN 054/077 047/073 051/070 052/076 054/076 054/080 054/077
53/T 32/T 35/T 34/W 44/T 33/T 33/T
MLS 058/075 048/071 051/068 053/075 056/075 054/080 054/076
53/T 21/B 25/T 44/W 55/T 42/T 22/T
4BQ 057/078 049/072 052/068 053/074 056/074 054/078 054/076
32/T 32/T 45/T 34/W 55/T 42/T 33/T
BHK 055/076 046/070 046/067 049/072 052/074 051/077 050/076
63/T 31/B 25/T 33/W 55/T 42/T 22/T
SHR 050/075 045/069 048/068 049/072 051/072 050/075 052/073
33/T 32/T 54/T 44/W 55/T 43/T 44/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 246 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 28-29-34-35-39>42-56-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 334 AM MDT MON JUN 1 2015 MTZ028>042-056>058-063>068-WYZ098-099-020945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 334 AM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...AND SOME OF THEM WILL BE SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL THE SIZE OF QUARTERS TO GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM AND MIDNIGHT MDT... BUT THE RISK COULD LINGER PAST MIDNIGHT IN SOUTHEAST MONTANA. MONITOR THE WEATHER CLOSELY...AND BE READY TO SEEK SHELTER INDOORS IF STORMS APPROACH OR WARNINGS ARE ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF STRONG THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...MAINLY FROM SHERIDAN EAST TO BROADUS AND EKALAKA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT MON JUN 1 2015
MTZ056-066-067-012215-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-
319 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF ABSAROKEE...OR 27 MILES NORTHWEST OF RED LODGE...
MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FISHTAIL...DEAN AND NYE.
LAT...LON 4544 10989 4565 10953 4563 10953 4561 10949
4560 10949 4560 10943 4559 10941 4557 10946
4553 10946 4553 10950 4547 10950 4546 10946
4542 10944 4545 10942 4546 10933 4529 10974
TIME...MOT...LOC 2118Z 234DEG 24KT 4541 10973
REIMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
420 PM MDT MON JUN 1 2015
MTZ040-064-065-067-068-012300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-CRAZY MOUNTAINS MT-
LIVINGSTON AREA MT-NORTHERN PARK MT-PARADISE VALLEY MT-
420 PM MDT MON JUN 1 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WINDS WILL BE NEAR...
LIVINGSTON AROUND 435 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PINE
CREEK...WILSALL...CLYDE PARK...AND THE CRAZY MOUNTAINS.
IN ADDITION TO THE STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE SHIELDS RIVER
VALLEY...INCLUDING THE WILSALL AND CLYDE PARK AREAS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4553 11086 4558 11086 4559 11080 4609 11079
4613 11024 4591 11024 4589 11029 4586 11030
4579 11029 4578 11023 4549 11023 4548 11092
4553 11092
TIME...MOT...LOC 2217Z 253DEG 29KT 4569 11079
CHAMBERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 453 PM MDT MON JUN 1 2015 MTZ039-056-067-020000- ABSAROKA/BEARTOOTH MOUNTAINS MT-RED LODGE FOOTHILLS MT- EASTERN CARBON MT- 453 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY... AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RED LODGE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RED LODGE...JOLIET...FROMBERG...ROCKVALE...LUTHER...EDGAR...FOX... ROBERTS AND BOYD. LAT...LON 4512 10939 4526 10955 4559 10894 4542 10870 TIME...MOT...LOC 2252Z 234DEG 24KT 4524 10934 REIMER
The Billings radar (KBLX), 159 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Some of the hail was slightly larger than quarters.
In addition to the strong wind gust, the ground was covered with small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573807, 573808, 573809, 573810, 573811, 573814, 573815, 578298, 573818, 573819, 573820.